Tennessee, 2016

Hail in Tennessee, December 28, 2016

December 28, 2016 · NWS MEG · 8 events in 4 counties and zones

A passing upper level disturbance generated an unstable atmosphere during the afternoon hours of December 28th. Several severe storms formed across southwestern Tennessee producing numerous reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A passing upper level disturbance generated an unstable atmosphere during the afternoon hours of December 28th. Several severe storms formed across southwestern Tennessee producing numerous reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 28, 11:50 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Dec 28, 11:50 AM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1150 AM CST Wed Dec 28 2016

.UPDATE...

Update for 18Z TAF issuance.

&&

.PREV DISCUSSION... /1011 AM CST Wed Dec 28 2016/

At 10 AM. Temperatures range from 50 degrees along the south to
lower 40s across the north. Clouds and WAA rain showers have
advanced into west Tennessee, eastern Arkansas, and North
Mississippi at this hour.

A warm front is currently analyzed approximately along a west to
east line from Clarksdale to Columbus Mississippi. Overrunning
showers on the north side of boundary have developed as a result.
The front is expected to continue to lift north during the morning
and afternoon hours, with a chance for thunder along the warm
front. A cold front and shortwave trof are progged to move into
the Mid-South after sundown tonight, with the potential for a few
strong thunderstorms along the surface boundary. Strong wind
gusts appear to the be the main threat with the strongest storms
at this time, with the bulk of the instability remaining aloft.
Will continue to monitor the threat during this forecast package.

Went ahead and increased POPs to slight chance across the entire
area through 18Z. The rest of the forecast is on track with no
other changes needed at this time.

AC3

PREV DISCUSSION... /issued 256 AM CST Wed Dec 28 2016/

DISCUSSION...

Skies were currently clear to mostly clear across the Midsouth.
Winds were calm with temperatures ranging from the upper 20s in
northwest Tennessee to near 40F at Memphis and Tupelo.

For the next 24 hours...current shortwave in the Northern Plains
will deepen as it approaches the Mississippi and Ohio Valleys
today. This feature coupled with an approaching cold front and
active STJ will allow for low level Gulf moisture to surge back
north. By 29/00Z a 1012mb surface wave will have formed on the
front in Arkansas. Thus dewpoints should creep back up to near 60F
across North Mississippi...generating LI's of near zero and a
showalter of -3C. So have added a few strong thunderstorms to the
morning HWO. Rainfall amounts will average between a quarter and
half of an inch for most....and after a cool start temperatures
will rebound nicely with readings in the upper 50s to mid 60s.
Cloud cover in the south and breezy northwest winds in the north
will keep tonight's lows above freezing areawide.

Thursday and Friday...high pressure throughout the column will
dominate this period with plenty of sunshine and dry conditions.
Temperatures will be at or just above seasonal normals.

Saturday through Tuesday...a period of inclement weather is
anticipated by the models as the jet stream dips across the
southern tier of the country. Significant mid and low level cloud
cover along with overrunning precipitation will keep temperatures
down Saturday despite the strengthening WAA aloft. Have leaned
more with the consistent ECMWF thinking for a warmer Sunday and
Monday. In addition to the continued southerly winds precipitation
type will change to showery helping to draw down the 13-14C 850mb
temperatures. Thunderstorms will develop Sunday night and into
Monday as the next and stronger disturbance crosses Texas. This
shortwave will generate an unstable wave and cold front in the
Plains...thus a storm or two could reach severe limits Monday.
Precipitation chances will wane for Tuesday as the upper flow
becomes zonal behind the front. To note...the extended model
solutions show the area getting hit by the next arctic front by
the end of next week.

JAB

&&

.AVIATION...
18Z TAF cycle

Surface front currently located over central/northern MS. Warm
advection/lift over frontal boundary, along with front moving north,
will lower cigs to MVFR/locally IFR. Isolated/scattered SHRA
currently moving across the Mid-South, expect these to continue
developing through the afternoon. By late afternoon, look for some
TSRA near TAF sites as instability increases. Lower cigs/vsbys
expected in TSRA. Cold front will move through overnight, passing
KJBR around 02-03Z, KMEM and KMKL around 04-06Z, and KTUP around 07-
08Z. Breezy NW winds and improving cig/vsby expected after frontal
passage.

GW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 28, 10:40 AM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1040 AM CST WED DEC 28 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291845-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1040 AM CST WED DEC 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ALONG AND SOUTH OF THE INTERSTATE 40 CORRIDOR. GUSTY WINDS AND
SMALL HAIL ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AC3

In the hours before

Special weather statement, Dec 28, 1:48 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
148 PM CST WED DEC 28 2016

TNZ088-282015-
Shelby TN-
148 PM CST WED DEC 28 2016

...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 215 PM CST FOR...

Shelby County in western Tennessee...

At 147 PM CST...a strong thunderstorm producing half inch or larger
hail and winds of 40 mph was located over T O Fuller State Park.

People in Shelby County should monitor this storm closely.

LAT...LON 3513 9014 3512 9011 3512 9009 3514 9006
      3515 9007 3517 9011 3519 9012 3520 9011
      3519 9010 3521 9009 3521 9007 3525 9010
      3533 9007 3537 8968 3502 8966 3499 9003
      3500 9018
TIME...MOT...LOC 1947Z 237DEG 47KT 3507 9014

WOODALL
Local storm report, Dec 28, 2:03 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
203 PM CST WED DEC 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             DOWNTOWN MEMPHIS        35.13N 90.05W
12/28/2016  E0.25 INCH       SHELBY             TN   PUBLIC

            PEA SIZED HAIL NEAR SOUTHWEST COMMUNITY COLLEGE ON UNION
            AVE.

&&

AJC

The radar

The Memphis radar (KNQA), 17 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Shelby

When
December 28, 2:16 PM CST to 2:20 PM CST
Where
Shelby County, 2.68 mi NW of Lenow
Measured
0.88 in hail
Reported by
Public
Coordinates
35.212, -89.777

Nickel size hail on Brunswick road in Bartlett.

Hail, Shelby

When
December 28, 2:25 PM CST to 2:30 PM CST
Where
Shelby County, 0.72 mi E of Arlington Muni Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.281, -89.657

Hail, Madison

When
December 28, 3:17 PM CST to 3:22 PM CST
Where
Madison County, 0.65 mi SE of Jackson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.613, -88.823

Occasional quarter size hail falling in downtown Jackson around Chester street.

Hail, Madison

When
December 28, 3:23 PM CST to 3:32 PM CST
Where
Madison County, 0.95 mi ESE of Jackson to 1.65 mi E of Jackson
Measured
1.75 in hail
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
35.614, -88.815

Golf-ball sized hail reported in downtown and the east side of Jackson. Approximately 20 to 30 patrol cars received hail damage in a parking lot. Damage consisted of mostly dings and dents. No broken windows were reported. Report also received by Broadcast Media and County Official.

Hail, Madison

When
December 28, 3:38 PM CST to 3:42 PM CST
Where
Madison County, 1.33 mi SE of Lawrence
Measured
1.75 in hail
Property damage
$60,000
Reported by
Broadcast Media
Coordinates
35.637, -88.782

Several automobiles sustained hail damage on Pinnacle drive near Highway 70.

Hail, Henderson

When
December 28, 3:40 PM CST to 3:45 PM CST
Where
Henderson County, 0.3 mi ESE of Blue Goose
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
35.699, -88.575

Hail, Henderson

When
December 28, 3:50 PM CST to 3:55 PM CST
Where
Henderson County, Wildersville
Measured
1 in hail
Reported by
COOP Observer
Coordinates
35.780, -88.370

Hail, Benton

When
December 28, 4:07 PM CST to 4:10 PM CST
Where
Benton County, 0.48 mi SSW of Mc Illwain
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.864, -88.084

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669926, 669929, 669930, 669936, 669949, 669953, 669958, 669961.